Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Tallahassee, FL

July 21, 2018Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 11:31 PM EDT for Gadsden County, Leon County, Florida. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 11:31 PM EDT (03:31 UTC)
Expired
Jul 22, 2018, 12:09 AM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 13 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 11:50 PM EDTTSTM WND DMG1 Ese Tallahassee Mall, FLTREE DOWN AT DELTA AND PINEWOOD ROAD.
Jul 21, 11:50 PM EDTTSTM WND DMG1 Ne Baum, FLTREE DOWN NEAR THE INTERSECTION OF WADESBORO ROAD AND BAUM ROAD.
Jul 21, 11:55 PM EDTTSTM WND DMG1 W Tallahassee Memoria, FLOAK TREE DOWN NEAR 6TH STREET AND TERRACE STREET.
Jul 21, 11:55 PM EDTTSTM WND DMG3 Nne Ralford Greenway, FLTREE DOWN AT 3028 WALDEN ROAD.
Jul 22, 12:00 AM EDTTSTM WND DMG1 Se Florida A And M, FLTREE DOWN NEAR THE INTERSECTION OF MAGNOLIA DRIVE AND S MERIDIAN STREET.
Jul 22, 12:00 AM EDTTSTM WND DMG2 Se Indian Head Acres, FLTREE DOWN AT 2181 ORANGE AVE EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS52 KTAE 220331
SVRTAE
FLC039-073-220430-
/O.NEW.KTAE.SV.W.0145.180722T0331Z-180722T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1131 PM EDT SAT JUL 21 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gadsden County in Big Bend of Florida...
  Leon County in Big Bend of Florida...

* Until 1230 AM EDT.

* At 1130 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Havana to 13 miles south of
  Cairo, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midway, Tallahassee, Woodville, Quincy, Florida State University,
  Florida A And M, Tallahassee Comm College, Doak Campbell Stadium,
  Lake Bradford, Leon Sinks, Gaither Community Center, Tallahassee
  Memorial Hosp, Eight Mile Pond, Tallahassee Mall, Tallahassee
  Regional A/P, Governors Square Mall, Natural Bridge, Belair, Levy
  Park and Indian Head Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3027 8424 3030 8425 3030 8453 3057 8457
      3063 8406 3052 8401 3052 8404 3046 8404
      3044 8407 3028 8407 3027 8415
TIME...MOT...LOC 0330Z 336DEG 16KT 3070 8450 3068 8416 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
351 
WWUS52 KTAE 220409
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1209 AM EDT SUN JUL 22 2018

FLC039-073-220418-
/O.CAN.KTAE.SV.W.0145.000000T0000Z-180722T0430Z/
Gadsden FL-Leon FL-
1209 AM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GADSDEN AND LEON
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
Big Bend of Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3027 8424 3030 8425 3030 8453 3057 8457
      3063 8406 3052 8401 3052 8404 3046 8404
      3044 8407 3028 8407 3027 8415
TIME...MOT...LOC 0408Z 336DEG 16KT 3054 8442 3052 8408 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:35 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 21, 9:35 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
935 PM EDT Sat Jul 21 2018

.UPDATE...

A cluster of strong to severe storms are currently marching south
through our northern forecast area this evening. This cluster
should remain active for at least the next couple hours with
increased low level shear and slightly warmer temperatures
facilitating the continued activity for at least the next few
hours. A corresponding Severe Thunderstorm Watch has been extended
south to around the Florida/Alabama and Florida/Georgia border
through 1 AM EDT. Grids have been updated to reflect current
conditions.

&&

.PREV DISCUSSION [745 PM EDT]...

.NEAR TERM [Through Tonight]...

Most of the area has cleared out from the severe thunderstorms this
afternoon and severe weather is not anticipated across the majority
of the region through the evening. The only possible exception could
be in extreme northern portions of the forecast area and north of
Dothan/Albany. There is still enough instability in the atmosphere
in these locations and a little bit better forcing aloft for a few
thunderstorms to develop through the evening hours. Severe weather
is not anticipated overnight but we could a few isolated
thunderstorms develop overnight as depicted by the multiple hi-res
models. Confidence is fairly low in this scenario and the output is
questionable considering how far off they were on the development of
the convection this afternoon.

.SHORT TERM [Sunday Through Monday Night]...

An anomalous upper low (by nearly 4 standard deviation), will
remain in place across the southeastern CONUS, moving atop north
Florida on Monday. The greatest forcing for ascent, and surface
based forcing (a frontal boundary), locally, will exist on
Sunday. Associated with the upper low, abnormally strong deep
layer shear will combine with summertime instability to yield a
higher than normal threat for severe weather. The Storm Prediction
Center has kept our much of our region in a Slight Risk for
Sunday afternoon. The main hazard will be widespread damaging
winds, though the threat for an isolated tornado cannot be ruled
out. With the upper low meandering over the region on Monday, the
potential for some showers and thunderstorms forced from aloft
will be possible, though the severe threat should be low to none.
See rainfall forecast information in the hydrology discussion
below.

.LONG TERM [Tuesday Through Saturday]...

The anomalous upper low will gradually fill through mid-week, with
a more typical summertime pattern returning by the end of the week
into the weekend. Expect higher than normal PoPs through Thursday,
with more typical rain chances to end the week. Highs will start
around 90 degrees on Tuesday, gradually increasing into the lower
90s by the end of the week.

.AVIATION [Through 00Z Monday]...

A strong MCS is moving in from the north and could produce gusty
winds and localized IFR conditions at ABY/VLD later this evening,
but uncertainty is high as this moves southeast. Aside from that,
patchy fog is possible overnight at our inland terminals , but
confidence is low so did not mention in the TAFs. VFR conditions
will prevail but another round of thunderstorms will bring
MVFR/IFR conditions at times to area terminals on Sunday.

.MARINE...

Unseasonably strong WSW winds are forecast to begin overnight and
last through tomorrow night associated with a frontal system.
Additionally, severe thunderstorms will be possible starting again
tomorrow afternoon. Winds should fall below headline levels by
Monday, with seas a little slower to subside.

.FIRE WEATHER...

Red flag conditions will not occur over the next several days with
moisture expected to remain high across the area.

.HYDROLOGY...

Widespread average rain amounts of 1-3 inches will be possible
across north Florida and extreme south Georgia over the next 48
hours. Most of this rain will occur on Sunday, with isolated
higher amounts of 3-6" possible. The threat for flash flooding
remains low due to the fact that storms will likely be
progressive, though nuisance flooding in urban and rural areas
will be possible. While there have been some rises along area
rivers today (especially the most responsive ones), river levels
remain below action stage. Should some of the same areas receive
heavy rain tomorrow, action stage would be possible along some
area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  90  71  90  72 /  40  60  60  60  40
Panama City   82  89  77  89  77 /  20  50  50  50  40
Dothan        74  90  72  87  72 /  40  60  30  70  30
Albany        75  92  72  87  73 /  60  50  40  60  30
Valdosta      74  90  71  89  72 /  50  60  60  60  30
Cross City    78  88  73  89  73 /  30  70  60  40  40
Apalachicola  81  88  77  88  76 /  30  50  60  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 5 AM Sunday to 4 AM EDT Monday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Dobbs
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Dobbs
MARINE...Harrigan
FIRE WEATHER...Dobbs
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 21, 8:28 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
828 PM EDT SAT JUL 21 2018

GAZ120-122-124-220115-
Quitman GA-Randolph GA-Terrell GA-
828 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...QUITMAN AND TERRELL
COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Lakepoint Resort State Park
to 6 miles south of Lumpkin. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dawson, Cuthbert, Georgetown, Shellman, Sasser, Bronwood, Parrott,
Wire Bridge, Bonapartes Retreat, Carnegie, Crossroads, Randolph Co
A/p, Clarks Mill, Dawson Municipal A/P, Aycock Mill, Chambliss,
Hatcher, Morris, Martins Crossroads and Benevolence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern Georgia.

LAT...LON 3197 8495 3192 8491 3192 8445 3194 8444
      3196 8444 3192 8439 3162 8430 3162 8458
      3164 8458 3162 8459 3164 8465 3162 8466
      3162 8494 3167 8493 3178 8496 3178 8514
      3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 0028Z 327DEG 27KT 3215 8508 3196 8479

21-WD
Local storm report, Jul 21, 11:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1117 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     CUTHBERT                31.77N 84.79W
07/21/2018                   RANDOLPH           GA   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY.

&&

CJM
Local storm report, Jul 21, 11:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EDISON                  31.56N 84.74W
07/21/2018                   CALHOUN            GA   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

CJM
Local storm report, Jul 21, 11:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1122 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     MORGAN                  31.54N 84.59W
07/21/2018                   CALHOUN            GA   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

CJM
Local storm report, Jul 21, 11:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     2 NE MOUNT PLEASANT     31.04N 84.44W
07/21/2018                   DECATUR            GA   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES ON VADA ROAD.

&&
Local storm report, Jul 21, 11:28 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1128 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     DAWSON                  31.78N 84.44W
07/21/2018                   TERRELL            GA   911 CALL CENTER

            SEVERAL TREES DOWN THROUGHOUT THE COUNTY.

&&

CJM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:49 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon71 min
Jul 22, 3:15 AM EDTSpecial Weather StatementTAEJackson30 min
Jul 22, 3:39 AM EDTSpecial Weather StatementTAEJackson51 min
Jul 22, 3:58 AM EDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more14 hr
Jul 22, 4:05 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Jul 22, 2:54 PM EDTSevere Thunderstorm WarningTAELafayette51 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 3:34 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson41 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington39 min
Jul 22, 3:42 PM EDTSevere Thunderstorm WarningTAELafayette48 min
Jul 22, 3:56 PM EDTSevere Thunderstorm WarningTAETaylor49 min
Jul 22, 4:00 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla29 min
Jul 22, 4:05 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Jul 22, 4:17 PM EDTSevere Thunderstorm WarningTAEDixie43 min
Jul 22, 4:24 PM EDTSpecial Marine WarningTAE96 min
Jul 22, 4:27 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Washington48 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette60 min
Jul 22, 4:43 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson, Walton, Washington47 min
Jul 22, 4:49 PM EDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 4:56 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 5:03 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty42 min
Jul 22, 5:25 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty33 min
Jul 22, 5:26 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor64 min
Jul 22, 5:32 PM EDTSpecial Marine WarningTAE30 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon39 min
Jul 22, 5:38 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla19 min
Jul 22, 6:00 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 22, 6:13 PM EDTFlash Flood WarningTAELafayette, Taylor6 hr
Jul 22, 6:14 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor46 min
Jul 22, 6:26 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor64 min
Jul 22, 6:40 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison50 min
Jul 22, 6:53 PM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor52 min
Jul 22, 7:29 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette61 min
Jul 22, 7:50 PM EDTSevere Thunderstorm WarningTAEDixie40 min
Jul 22, 7:51 PM EDTSpecial Marine WarningTAE54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.